MAUDE Adverse Event Report: ALPHATEC SPINE INC REDUCTION SCREW EXTENDER (STAINLESS STEEL); LXH

ALPHATEC SPINE INC REDUCTION SCREW EXTENDER (STAINLESS STEEL); LXH
Model Number 73772
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Two separate identifying lot numbers were returned for evaluation.Both are of the same product model part number/description.An evaluation of both returned instruments revealed no manufacturing or processing related irregularities.The instruments were found to be properly manufactured and released in accordance with design specifications.Device# 1 (6674401s3) - inspection found the distal functioning section of the device which mates with the polyaxial screw has been bent/deformed.The corresponding halves of the open distal end are no longer cylindrical which is causing the mating tabs not properly locate with the polyaxial screw.Additionally, the tip has fractured and cracked at the.145 tab slot and continues distally until it breaks thru at the.225 rod channel.This type of deforming/bending is consistent with the attempted release of the instrument from the mating polyaxial screw when the alignment guide is not utilized.Device# 2 (6799802, manufactured 8/8/2013) - visual inspection revealed that one of the dimples ((b)(4)) had been completely removed/broken from the instrument.Although the device was properly manufactured additional investigation was conducted to determine root cause.The analysis showed that the failure mode observed in this event was due to imparting excessive torsional loads to the mating instrument (reducer) during the rod reduction maneuver.Excessive load can be applied due to a tolerance gap condition between the reducer and extenders.The over-torque observation was corroborated by the two design interface analyses (dias) that were performed on the reducer/screw extender interfaces.
 
Event or Problem Description
While reducing the rod, the sleeve of the extender snapped.The surgeon wanted to final tighten the other screws so he remove the extender sleeve giving him more room to reattach the sleeve that broke loose.The event caused over a 30 minute delay in the case.

Brand Name
REDUCTION SCREW EXTENDER (STAINLESS STEEL)
Common Device Name
LXH
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5822979
Report Number2027467-2016-00055
Device Sequence Number346319
Product Code LXH
UDI-Device Identifier00840967192901
UDI-Public00840967192901
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73772
Device Catalogue Number73772
Device Lot Number6674401S3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2016
Initial Report FDA Received Date07/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age69 YR